Type 2 Diabetes Drug SGLT2 Inhibitor May Cause a Serious Condition
The FDA has released a warning that the Type 2 diabetes medicines canaglifozin, dapaglifozin, or empagliflozin (SGLT2 inhibitors) can cause a serious condition where the body produces high levels of blood acids, or ketones. This condition, or ketonacidosis, may lead to hospitalization. The FDA is currently investigating this issue to determine if the medication labels need to be changed.
SGLT2 inhibitors are used to lower the blood sugar level in adults with type 2 diabetes in conjunction with diet and exercise. SGLT2 inhibitors removes the blood sugar from the kidneys through the urine.
The FDA is recommending that patients taking SGLT2 inhibitors watch out for signs of ketonacidosis, and seek medical attention immediately if experience the following symptoms:
- Difficulty breathing
- Abdominal pain
- Unusual tiredness or sleepiness
The FDA also warns patients not to stop any medication with out first talking with their physician.
All health care professionals and patients are encouraged to report any adverse events or side effects as a result of taking these medications. Any reports can be made to the FDA’s MedWatch and Safety Information and Adverse Event Reporting Program by”